New Mexico, 2007

High Wind in New Mexico, June 6, 2007

June 6, 2007 · NWS ABQ · 18 events in 11 counties and zones

An unusually strong storm moved north across Colorado on the 6th, with a|tight pressure gradient to the south of the storm. This resulted in widespread strong winds over northern and central New Mexico, with numerous reports of strong non thunderstorm winds and isolated damage|reports.

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An unusually strong storm moved north across Colorado on the 6th, with a|tight pressure gradient to the south of the storm. This resulted in widespread strong winds over northern and central New Mexico, with numerous reports of strong non thunderstorm winds and isolated damage|reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 6, 9:03 AM MST, 57 minutes earlier.

Area forecast discussion, Jun 6, 9:03 AM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1003 AM MDT WED JUN 6 2007

.UPDATE...
MID MORNING MIXING EASILY GETTING WIND GUSTS INTO THE 40S AND 50S KTS
FOR GALLUP AND GRANTS...AND THESE SPEEDS SHOULD PICK UP SMARTLY AS
THE DAY WEARS ON AND UPPER LEVEL MOMENTUM POOL MOVES INCREASINGLY
TO THE SURFACE. WILL GO AHEAD AND UPGRADE CURRENT ROUND OF WIND
ADVISORIES...ALREADY WRITTEN AT THE HIGHEST POSSIBLE THRESHOLD FOR
AN ADVISORY...TO HIGH WIND WARNINGS FROM CENTRAL MOUNTAINS TO THE
ARIZONA BORDER. WILL ALSO ADD REMAINING COUNTIES OF
CURRY...ROOSEVELT AND CHAVES CURRENTLY UNDER HIGH END WIND
ADVISORY TO THE HIGH WIND WARNING COVERAGE AS WELL. STATEMENT AND
NEW ZONES OUT BY 11 AM MDT.

SHY

&&

.PREV DISCUSSION...302 AM MDT WED JUN 6 2007...
WIND AND MORE WIND TODAY INTO THIS EVENING. AT LEAST
A LITTLE OF NM WILL BE HEADED INTO TX AS WIND SPEEDS WILL BE AT
THE HIGH END OF WIND ADVISORY CRITERIA TO AT LEAST LOW END OF HIGH
WIND WARNING. EXPANDED PREVIOUS HIGH WIND WARNING INTO QUAY AND DE
BACA COUNTIES. MAJOR SFC PRESSURE GRADIENT ACROSS NM FROM SW TO NW WILL
DOVETAIL NICELY WITH UNSEASONABLY STRONG MID AND UPPER LEVEL WINDS
TO CREATE 30 TO 45 MPH WINDS ACROSS THE STATE WITH HIGHER GUSTS.
WIND WARNING AREAS ACROSS MOST OF THE E WITH EXCEPTION OF
CURRY...ROOSEVELT AND CHAVES COUNTIES. DAY SHIFT WILL NEED TO
MONITOR SITUATION WITH LATEST SOUNDING DATA...OBS AND MODEL RUNS
TO SEE IF WIND WARNING WOULD NEED TO BE EXPANDED. RED FLAG
WARNING CONTINUES UNCHANGED FOR THE W WITH AREAS FURTHER E STILL
CONSIDERED TO BE A LITTLE TOO GREEN AS PER RECENT SWC
COORDINATION.

WINDS BACK OFF BY ROUGHLY 5 TO 15 MPH FOR THURSDAY AS WINDS ALOFT
AND PRESSURE GRADIENT MODERATE SOMEWHAT. WHILE PACIFIC FRONT
CROSSES THE STATE LATE TODAY INTO TONIGHT...A SECOND FRONT WILL
DROP S AND SW ACROSS NM THURSDAY NIGHT. WHILE INITIAL SURGE BEHIND
SECOND FRONT TO BE FAIRLY DRY...LOW LEVEL MOISTURE RETURN SHOULD
BEGIN TO BE MORE OF A FACTOR LATER FRIDAY INTO SATURDAY. CHANCES
FOR AT LEAST A FEW SHOWER AND THUNDERSTORMS ACROSS E HALF NM LATE
FRIDAY INTO SUNDAY. SAT AFTERNOON AND EVENING MAY EVEN SEE DEEP
ENOUGH MOISTURE INFLUX TO ALLOW A FEW MIXED DRY AND WET STORMS
NEAR AND E OF DIVIDE.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ001>021-026.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101-105-109.

&&

25
Hazardous weather outlook, Jun 6, 5:00 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED JUN 6 2007

NMZ001>021-026-071200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT WED JUN 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT LATE THIS MORNING INTO THE EVENING
HOURS FOR THE CENTRAL MOUNTAIN CHAIN AS WELL AS NORTHEAST AND MOST
OF EAST CENTRAL NEW MEXICO. WEST AND SOUTHWEST WINDS WILL INCREASE
SHARPLY LATER THIS MORNING AND CONTINUE INTO THE EVENING...WITH PEAK
AFTERNOON AND EARLY EVENING SPEEDS RANGING FROM 30 TO 45 MPH AND
GUSTS BETWEEN 50 AND 60 MPH. THE HIGHEST GUSTS ARE MOST LIKELY ALONG
AND JUST EAST OF THE EAST SLOPES OF THE CENTRAL MOUNTAIN
CHAIN...AND ACROSS THE NORTHEAST PLAINS. BLOWING DUST WILL ALSO DROP
VISIBILITY BELOW ONE HALF MILE AT TIMES IN DUST PRONE
LOCATIONS...ESPECIALLY WEST OF THE CENTRAL MOUNTAIN CHAIN. THE
STRONGEST WINDS WILL END NOT TOO LONG AFTER SUNSET...BUT STRONG WEST
AND SOUTHWEST WINDS WILL PERSIST THROUGH THE NIGHT ALONG AND EAST OF
THE CENTRAL MOUNTAIN CHAIN.

A RED FLAG WARNING IS ALSO IN EFFECT FOR THIS AFTERNOON AND EARLY
EVENING ACROSS MOST OF WESTERN NEW MEXICO DUE TO THE STRONG
WINDS...LOW RELATIVE HUMIDITIES AND RECENT SIGNIFICANT DRYING OF
FUELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...ISOLATED STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL BE
A POSSIBILITY ACROSS PORTIONS OF EASTERN NEW MEXICO STARTING AS SOON
AS FRIDAY EVENING...BUT MORE LIKELY LATER SATURDAY AND SUNDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

Event by event

18 high wind. Local standard time, as filed.

High Wind, Northwest Mountains Including Jemez

When
June 6, 10:00 AM MST to 10:10 AM MST
Where
Northwest Mountains Including Jemez forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer

Wind damage included a dead tree falling onto a roof of an abandoned house; metal building had corner of its roof blown off; a light pole was snapped in half.

High Wind, Sangre de Cristo Mountains

When
June 6, 10:00 AM MST to 11:00 AM MST
Where
Sangre de Cristo Mountains forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

High Wind, Northeast Highlands

When
June 6, 11:00 AM MST to 12:00 PM MST
Where
Northeast Highlands forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS

High Wind, Westcentral Mountains

When
June 6, 12:00 PM MST to 12:10 PM MST
Where
Westcentral Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Property damage
$20,000
Reported by
ASOS

High Wind, Northwest Plateau

When
June 6, 12:37 PM MST to 12:40 PM MST
Where
Northwest Plateau forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

High Wind, Northwest Mountains Including Jemez

When
June 6, 1:00 PM MST to 1:10 PM MST
Where
Northwest Mountains Including Jemez forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

High Wind, Far Northeast Plains

When
June 6, 1:30 PM MST to 1:40 PM MST
Where
Far Northeast Plains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

High Wind, Northeast Highlands

When
June 6, 2:00 PM MST to 2:05 PM MST
Where
Northeast Highlands forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS

High Wind, Capitan/Northern Sacramento Mountains

When
June 6, 2:10 PM MST to 3:10 PM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS

High Wind, Westcentral Mountains

When
June 6, 2:29 PM MST to 2:30 PM MST
Where
Westcentral Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS

High Wind, Northwest Mountains Including Jemez

When
June 6, 2:31 PM MST to 3:31 PM MST
Where
Northwest Mountains Including Jemez forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS

High Wind, Southwest Mountains/Upper Gila Region

When
June 6, 2:31 PM MST to 2:35 PM MST
Where
Southwest Mountains/Upper Gila Region forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

High Wind, Sandia/Manzano Mountains

When
June 6, 2:32 PM MST to 2:35 PM MST
Where
Sandia/Manzano Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter

High Wind, Northeast Highlands

When
June 6, 3:54 PM MST to 3:57 PM MST
Where
Northeast Highlands forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

High Wind, Central High Plains/Estancia Valley County

When
June 6, 4:03 PM MST to 4:05 PM MST
Where
Central High Plains/Estancia Valley County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS

High Wind, Middle Rio Grande Valley

When
June 6, 4:10 PM MST to 5:10 PM MST
Where
Middle Rio Grande Valley forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS

High Wind, Capitan/Northern Sacramento Mountains

When
June 6, 4:51 PM MST to 4:55 PM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

High Wind, Northeast Highlands

When
June 6, 4:53 PM MST to 5:53 PM MST
Where
Northeast Highlands forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25333, 25334, 25335, 25336, 25337, 25338, 25339, 25340, 25341, 25342, 25343, 25344, 25345, 25346, 25347, 25348, 25350, 25349.